Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 6, NWS Marquette, MI

August 2, 2017Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 2, 2017, 4:47 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 2, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2017, 4:47 AM EDT (08:47 UTC)
In effect from
Aug 2, 2017, 8:00 AM EDT
Expired
Aug 2, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WHUS43 KMQT 020847
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
447 AM EDT WED AUG 2 2017

MIZ005-006-030000-
/O.NEW.KMQT.BH.S.0006.170802T1200Z-170803T0000Z/
MARQUETTE-ALGER-
447 AM EDT WED AUG 2 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED
  ALONG THE SHORELINES OF LAKE SUPERIOR.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE 
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR 
THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE.  

FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN 
THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN 
MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 1:04 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 1:04 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
104 AM EDT Wed Aug 2 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 421 PM EDT TUE AUG 1 2017

Cold front is moving into western Upper Michigan so by tomorrow the
warm and humid conditions of the last few days will be a distant
memory. The approaching front, an axis of higher h85 dwpnts/mid
level instability over the interior east and the Lk breezes off
Superior and Michigan are providing ample focus for scattered
clusters of thunderstorms across the area. So far we had one
quarter sized hail report. Radar indicates that other issue is
very heavy rain with over 2 inches estimated this aftn just west
and north of Gladstone and a whopping 4 to 5 inches over far
northeast Schoolcraft into western Luce county. Issued flash flood
warning for that generally rural area in the eastern forecast
area as there will be additional rain to come in the next few
hours. Proabably will see more of the same into early this evening
with scattered to numerous thunderstorms forming on the larger
scale boundaries mentioned already and also where these boundaries
meet up with outflow boundaries from ongoing storms. Sfc based
CAPE on SPC mesoanalysis page is running 1500-2000 over the
interior scntrl and east with up to 1000 j/kg farther west. Based
on intensity of cells so far those values for instability makes
sense. Similar to Mon, effective shear for storms to work with is
less than 20 kts so looking at pulsy type environment. DCAPE up to
1000j/kg and sfc-delta theta e values over 25K point to potential
for wet microbursts in stronger storms.

Cold front and primary shortwave sweep through late evening and
early overnight so expect most shra/tsra to fade away by that time.
Upslope NE flow that develops behind the cold front late tonight
into Wed morning should support some low clouds and isold
shra/drizzle. Soundings indicate this will dissipate by late morning
or early aftn. Cool temps will prevail though with only low-mid 60s
near Lk Superior and low-mid 70s far scntrl. Stronger onshore flow
and building waves could also result in a moderate swim risk scntrl
Lk Superior along beaches of Marquette and Alger counties so have
included a mention in the Hazardous Weather Outlook.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM EDT TUE AUG 1 2017

Overall, we're looking at an unseasonably cool end to the work week
as temperatures are expected to be around 10 to 15 degrees below
normal, then seasonable temperatures will gradually return over the
weekend and into the early parts of next week. As broad troughing
lingers across the central and eastern CONUS through early parts of
next week, we will return to an active pattern with periodic chances
for showers and thunderstorms.

Thursday through Friday, a longwave troughing digs south across the
northern and central Plains a lee cyclone is progged to develop and
lift northeast towards the Great Lakes region. The medium range
models are in better agreement today with the track of this system
up across southern and central Wisconsin and up into northern
portions of Lower Michigan. Being on the cooler, wrap around side of
the system, expect widespread rain showers to impact portions of
Upper Michigan Thursday afternoon through a good portion of the day
on Friday. As for what part of Upper Michigan will see this
widespread rain, this will depend on the track of the system. Right
now confidence is highest that eastern portions of the area will
have the best chance, but cannot rule out central portions either at
this time. Overall QPF amounts during this time may range from a
half inch to over an inch in some locations.

Saturday through Sunday, as the main longwave trough continues to
lift northeast into Canada, numerous shortwaves are progged to dig
across the region as we remain in north-northwesterly flow. This
will foster additional chances for showers and perhaps a few
isolated thunderstorms. Right now much of Saturday looks to remain
dry, with only a slight chance for afternoon convection as a
transient surface ridge moves across across the area. On Sunday,
better chances will return as a shortwave traverses the Great Lakes
region and a surface low tracks south of the area.

Early next week will depend on how fast the surface low and its
associated upper-level troughing vacate the region. The
ECMWF/Canadian are much faster with this transition than the GFS, and
would allow surface high pressure to move into the region sooner.
Regardless of the timing differences, we should see a day of drier
weather as high pressure impacts the region before another cold
front moves towards the area, bringing back chances for showers and
thunderstorms.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 104 AM EDT WED AUG 2 2017

Upslope northerly flow off Lake Superior should bring stratus and
IFR/VLIFR conditions to KSAW before burning off by late morning and
conditions by afternoon will go to VFR. VFR conditions expected
through the period at KCMX. MVFR fog will occur at KIWD late
tonight, otherwise will see VFR conditions.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 310 PM EDT TUE AUG 1 2017

Late tonight into Wednesday, winds will become north-northeasterly
at around 20 knots. Throughout the day on Wednesday, expect the
winds to remain around 15 to 20 knots. Throughout the day on
Thursday, winds will begin to ramp up to 20 to 30 knots as a system
lifts northeast out of Wisconsin and into lower Michigan. As the low
moves over lower Michigan and the pressure gradient will decrease
across the west, winds will come down to around 15 knots by Thursday
evening and early Friday morning. However, expect these strong winds
to lingering across the eastern half of the lake through the day on
Friday. Depending on the track of the system, a few locations may
see a few gale force gusts; however, confidence of winds this strong
is not high enough to include within the forecast. Saturday through
the early parts of next week are expected to remain less than 15
knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...Ritzman
AVIATION...07
MARINE...Ritzman
Hazardous weather outlook, Aug 1, 3:45 PM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
345 PM EDT Tue Aug 1 2017

MIZ001>007-009>014-084-085-021945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
345 PM EDT Tue Aug 1 2017 /245 PM CDT Tue Aug 1 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected through the afternoon and into the
overnight hours across the west this evening, and central and east
through the evening and overnight hours. A few storms could be
strong to severe with quarter size hail, strong winds, and heavy
rain. Areas with poor drainage or that see training precipitation
may see localized flooding concerns.

A moderate swim risk continues for the Lake Michigan beaches of
southern Schoolcraft county this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate swim risk is expected for the beaches along the Alger
and Marquette County shorelines of Lake Superior Wednesday into
Wednesday evening.

A moderate to high swim risk is expected for the beaches along
the Alger and Marquette County shorelines of Lake Superior Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-021945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
345 PM EDT Tue Aug 1 2017 /245 PM CDT Tue Aug 1 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to push east across south central and
eastern portions of the lake tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-021945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
345 PM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Ongoing thunderstorms will be capable of producing strong winds
and hail this evening. Another round of showers and storms is
possible later tonight when a cold front pushes through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:10 PM EDTSpecial Weather StatementMQTMenominee35 min
Aug 2, 4:12 AM EDTSmall Craft AdvisoryMQT20 hr

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.